Drug-induced agranulocytosis is a severe complication that has been implicated with most classes of medications. Medications such as clozapine, trimethoprim-sulfamethoxazole and methimazole have been more commonly associated with agranulocytosis than other agents. Although the pathogenesis isn't fully elucidated, it appears to be two-fold with a direct toxicity to the myeloid cell line and immune-mediated destruction. Patients may be asymptomatic at the time neutropenia is discovered or may present with more severe complications such as sepsis. In approximately 5% of cases drug-induced agranulocytosis may be fatal. Management of drug-induced agranulocytosis includes the immediate discontinuation of the offending medication, initiation of broad-spectrum antibiotics and consideration of the use of granulocyte colony-stimulating factors in high-risk patients.
|Original language||English (US)|
|Number of pages||6|
|Journal||Journal of Pharmacy Practice|
|State||Published - Oct 12 2014|
- drug induced
ASJC Scopus subject areas
- Pharmacology (medical)